Alert archive / California / Frost Advisories in 2020

Frost Advisory 2, NWS San Francisco Bay Area, CA

March 26, 2020Marin County, Napa County, Sonoma County, California

NWS San Francisco Bay Area, CA issued this frost advisory at Mar 26, 2020, 1:02 PM PDT for Marin County, Napa County, Sonoma County, California. It took effect at Mar 27, 2020, 2:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2020, 1:02 PM PDT (20:02 UTC)
In effect from
Mar 27, 2020, 2:00 AM PDT
Expired
Mar 27, 2020, 9:00 AM PDT
In force
7 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Napa County, CA, Sonoma County, CA

The radar

The Sacramento radar (KDAX), 88 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2020-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2020-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WWUS76 KMTR 262002
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
102 PM PDT Thu Mar 26 2020

CAZ506-507-271200-
/O.NEW.KMTR.FR.Y.0002.200327T0900Z-200327T1600Z/
North Bay Interior Valleys-North Bay Mountains-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, Angwin, 
Lagunitas-Forest Knolls, and Woodacre
102 PM PDT Thu Mar 26 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...North Bay Interior Valleys and North Bay Mountains.

* WHEN...From 2 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/BayArea
3 follow-up statements
282 
WWUS76 KMTR 270443
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
943 PM PDT Thu Mar 26 2020

CAZ506-507-271600-
/O.CON.KMTR.FR.Y.0002.200327T0900Z-200327T1600Z/
North Bay Interior Valleys-North Bay Mountains-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, Angwin, 
Lagunitas-Forest Knolls, and Woodacre
943 PM PDT Thu Mar 26 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
FRIDAY...

* WHAT...Temperatures in the lwo to middle 30s will result in 
  frost formation. Isolated locations may fall to the upper 20s.

* WHERE...North Bay Mountains and North Bay Interior Valleys.

* WHEN...From 2 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
343 
WWUS76 KMTR 271007
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
307 AM PDT Fri Mar 27 2020

CAZ506-507-271545-
/O.CON.KMTR.FR.Y.0002.000000T0000Z-200327T1600Z/
North Bay Interior Valleys-North Bay Mountains-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, Angwin, 
Lagunitas-Forest Knolls, and Woodacre
307 AM PDT Fri Mar 27 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures in the low to middle 30s will result in 
  frost formation. Isolated locations may fall to the upper 20s.

* WHERE...North Bay Mountains and North Bay Interior Valleys.

* WHEN...Through 9 AM PDT Friday morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
808 
WWUS76 KMTR 271612
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
912 AM PDT Fri Mar 27 2020

CAZ506-507-271715-
/O.EXP.KMTR.FR.Y.0002.000000T0000Z-200327T1600Z/
North Bay Interior Valleys-North Bay Mountains-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, Angwin, 
Lagunitas-Forest Knolls, and Woodacre
912 AM PDT Fri Mar 27 2020

...FROST ADVISORY HAS EXPIRED...

Temperatures are quickly warming into the upper 30s and 40s around
North Bay, with exception of a few cold pockets. Look for
continued warming. Therefore, the frost advisory has been allowed
to expire.

$$

For more information from the National Weather Service visit
http://weather.gov/mtr

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Mar 26, 10:44 AM PDT, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 26, 10:44 AM PDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1044 AM PDT Thu Mar 26 2020

.SYNOPSIS...Rain showers will continue across the Central Coast
today while the Bay Area will see partly cloudy sky conditions
and cool weather. High pressure builds inland on Friday bringing
dry but continued cool spring time weather. Another front
approaches Saturday with light rain developing by the afternoon
before becoming more widespread Saturday night into Sunday as the
cold front passes through. High pressure rebuilds early next week
with a likely return of dry weather and warmer temperatures.

&&

.DISCUSSION...as of 09:09 AM PDT Thursday...Rain showers and even
some snow showers moved across the Central Coast this morning
producing brief moderate rainfall and small hail. Regional webcams
also indicate light snow accumulations over the Santa Luca Range
and Sierra de Salinas. Currently, rain showers remain mostly
offshore as they move to the south-southeast. Still expecting a
slight increase in coverage over the inland portions of the
Central Coast later this afternoon/evening as the trough axis
sweeps over head and some daytime heating occurs.

Additionally, temperatures dropped into the lower 30s for most
interior valleys just before sunrise with upper 30s reported even
for some coastal locations. Expecting a gradual warming trend
through the afternoon, yet temperatures will remain seasonably
cool. With this said, the ongoing forecast remains on track this
morning with no updates needed at this time.

&&

.PREV DISCUSSION...as of 3:24 AM PDT Thursday...A final well defined
shortwave trough is located west of the Golden Gate and allowing
for numerous cold core showers to move onshore from around Half
Moon Bay southward to the Big Sur coast. Radar shows numerous
showers offshore that will continue to rotate inland this morning.
Elsewhere skies are mostly clear and the unseasonably cold
airmass has brought cold temperatures to the region. 3 am readings
include 34 at Santa Rosa and 33 at Napa with Frost Advisories in
effect for the North Bay through 9 am this morning.

Short term models in good agreement for continued shower activity
today focused mainly over Monterey county as the showers hit the
coast. However afternoon instability from about Mt Hamilton
southward into the higher terrain of San Benito will likely lead
to afternoon showers for the inland hills. Freezing levels are low
down to around 1500 feet and locally lower so snow showers will be
fairly low but not expected to impact any major corridors, perhaps
Highway 198 which reaches around 2000 feet before dropping down
into Coalinga. Reports of small hail will likely be numerous once
again today as the low topped cells move onshore with vigorous
updrafts.

Will wait to see what the morning lows verify at and then look
into seeing if another round of Frost Advisories is warranted. It
will be unseasonably cold again tonight with mostly clear skies
and the lingering cold airmass.

Friday looks dry regionwide as high pressure briefly builds with
highs back into the 60s (everyone of our reporting sites had
highs only in the 50s on Weds which is cool for March).

Next system will quickly move into the region on Saturday. Initial
increase of clouds will be from weak warm frontal boundary that
will kick off some showers for the North Bay and Bay Area by
Saturday afternoon and evening. As the upper low and surface cold
front pass through on Sunday some steady and moderate rainfall is
now being advertised by the medium range models including the 06z
nam.

Showers will end by Sunday evening as the low moves eastward. High
pressure rebuilds early next week with a return to dry and
seasonable weather. The Blend of Models and ECMWF look dry with
the storm track shifting north while the GFS indicates continued
rain chances for next week with fronts still making it into
Norcal.

&&

.AVIATION...as of 10:45 AM PDT Thursday...Moist northwest flow in
place with vast majority of convective showers remaining offshore
and south of the Farallon Islands. Latest visible imagery shows
widespread convective cumulus development across higher terrain
across the region, with an increase in thickness/coverage of
clouds in the 3000-6000 ft range expected through the remainder of
the daylight hours. Still expecting widespread VFR today with
periods of VCSH for southern TAF sites. Cloud decks lower
overnight to around 2500-3000 ft and may become BKN, leading to
borderline MVFR, except in the North Bay where localized patchy
fog may develop near KSTS. A few showers redevelop early tomorrow
morning near KMRY and posbl KSNS. Predominately breezy onshore
winds by 19-22Z depending on distance from coast.

Vicinity of KSFO...VFR today, possible MVFR tonight. West to
northwest wind to 15 kt after 22Z. Cumulus development nearby
could bring SCT this afternoon and even a VCSH or brief BKN in the
4000-6000 ft range. For tonight, ceilings drop into the 2000-3000
ft range and become SCT, if not briefly BKN into the morning.

SFO Bridge Approach...Similar to KSFO except slightly more mid
level cloud coverage from nearby cu development the more
southward a location is.

Monterey Bay Terminals...VFR today with showers/additional clouds
just off the coast for departures at KMRY. Expect periods of SCT-
BKN clouds at 3500-5000 ft today as cumulus builds across the
higher terrain and coastal areas. Ceilings look to lower to MVFR
tonight with a few lingering showers into tomorrow morning, SCT-
BKN 2500-3500ft into sunrise Friday.

&&

.MARINE...as of 10:36 AM PDT Thursday...Post frontal environment
will bring a moderate northwesterly flow with widespread low end
small craft advisory criteria conditions. Scattered to widespread
showers are also expected, particularly south of the Farallon
Islands. Winds decrease through the day tomorrow and will remain
light through the weekend but strengthen  to become locally
moderate in the outer waters early next week. Generally light
northwest seas through the weekend, with a smaller long period
southerly swell mixed in.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Pt Arena to Pt Reyes 0-10 nm from 3 PM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm from 3 PM
             SCA...Pigeon Pt to Pt Pinos 0-10 nm from 3 PM
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm from 3 PM
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Mry Bay from 3 PM

&&

PUBLIC FORECAST: RGass
AVIATION: DRP
MARINE: DRP

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 5:52 PM PDTSpecial Weather StatementMTRNapa38 min
Mar 25, 6:29 PM PDTSpecial Weather StatementMTRNapa46 min
Mar 26, 2:26 PM PDTSpecial Weather StatementMTRSanta Cruz34 min
Mar 26, 2:31 PM PDTSpecial Weather StatementMTRSanta Clara29 min
Mar 26, 2:50 PM PDTSpecial Weather StatementMTRSanta Clara25 min
Mar 26, 3:15 PM PDTAreal Flood AdvisoryMTRMonterey, San Benito, Santa Clara, Santa Cruz81 min
Mar 26, 3:27 PM PDTSpecial Weather StatementMTRSan Benito48 min
Mar 26, 3:34 PM PDTSpecial Weather StatementMTRMarin41 min
Mar 26, 3:56 PM PDTSpecial Weather StatementMTRSanta Cruz49 min
Mar 26, 4:10 PM PDTSpecial Weather StatementMTRSan Benito50 min
Mar 26, 4:26 PM PDTSpecial Marine WarningMTR34 min
Mar 26, 4:29 PM PDTSpecial Weather StatementMTRMonterey46 min
Mar 26, 4:45 PM PDTSpecial Weather StatementMTRSanta Cruz30 min
Mar 26, 4:59 PM PDTSpecial Marine WarningMTR27 min

Nearby

Frost Advisories in California, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.